Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Going Through A Terrible Time, Dr G Are You Out There ?
avatar
doxielover10 posted:
I am a rapid cycling Bipolar 1 and I'm also diagnosed with ADHD. I take 54 mg of Concerta for the ADHD.

Whenever I'm given a project that I like, I become completely addicted. My mind races so much, I finally start to get confused. I go 4 days with no sleep, thinking of my project. I cannot see it in increments, I only see it in totality.

How do I change this ? I take an incredible amount of meds and don't really want to take more. The project I'm working on now is interior decorating. Instead of just looking at what to do one room at a time, all I can envision is how the house will look when I'm done. This is not new, I've been this way forever and found ways to compensate. However, it's getting worse, today is my fourth day with no sleep. As Bipolars, we all know this is not good. My mind is racing a million miles an hour and I don't know how to slow it down. Does anyone else have this problem ?
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Doxielover10,

While I'm not in a position to give you specific treatment recommendations (and I would obviously urge you to pose your questions to your own doctor), I can tell you then stimulants like Concerta are generally ill-advised when someone is manic, sleepless and having racing thoughts. The cornerstones of treating mania are mood stabilizers like lithium or Depakote (or the combination), sometimes in combination with an antipsychotic (Zyprexa arguably is the most potent of these) and elimination of antidepressants or stimulants, no alcohol or illicit drugs, an enforced sleep schedule and close monitoring by your doctor.

Dr. G.
 
avatar
doxielover10 replied to Joseph F Goldberg, MD's response:
Hi Dr G,

I am SO GLAD to see you, I was completely demoralized thinking you were gone. I want to discuss 2 topics with you which unbelievably have come up today. First, your response to my post has really made me think. I believe I have discussed with you before, my unreal tolerance to meds, my Dad is the same. We also share a problem where most people are helped by a drug and it will not work for us. I have taken EVERY Bipolar med on the market and most did not work. Abilify caused me to develop Tardive Dyskenesia. I finally responded to Seroquel and have been taking it for several years. I also take an antidepressant, anti seizure
and various others. I was given Concerta after extensive testing showed I had ADHD and it helped me immensely. Coinsidently, I arrived DOA in total renal failure from Lithium toxcicity 2 years ago. My creatinin level was 9.2 and my Husband was told they did not believe I would make it. I went for blood tests every two weeks the entire time I was on Lithium and my levels were always 1.0-1.2. I had gone for a blood test one week before this incident and my creatinin level was 1.0. NO ONE could understand why my creatinin shot up in such a short time. Everyone wondered what on earth happened. I never in my life drank alcohol, I have never touched an illegal substance or herbs. However, today you informed us about NSAIDS raising lithium levels by 20%. At that time I had an injury and I was prescribed Voltaren which is a anti-inflammatory drug. I also researched and found that Concerta is also an anti-inflammatory drug. Really food for thought I would say ! The only issue that has been ongoing as far back as I can remeber is insomnia. Dr. K who knows Dr G temporarily gave me Valium and Gabapentin to see if I could sleep ? Poor Dr K has been dealing with my insomnia for 20 years, I took EVERY medication in the world for sleep and nothing worked. However, I am now sleeping well just less than most people. About a month ago, one of my front teeth broke and I developed a very bad abcess. I just watched it as my face blew up , my lips were huge and I could not feel them. My eye was was so swollen shut it stuck out 2 inches, I then decided the situation was bad and I called the Oral Surgeon who unblocked glands in my neck. He told me to go immediately to the hospital or the infection would go into my brain. He was incredulous when Oxycodone via an IV was not helping the horrible pain at all. I explained that this was not unusual for me, he finally gave me double the dosage normally given of Dilaudid via IV and that did help the pain. Is Mount Sinai still on Madison
Ave ? I lived on Madison and 95th in a fabulous apartment. I went to the ER at Mount Sinai a couple of times, I am positive they used your ER as the model for the show ER. Every derelict, nut case, homeless sleeping, a pregnant lady giving birth. One time, as usual, I waited too long to get medical attention for an upper respiratory infection and my fever was 104 F. I was a stupid 20 year old and some derelict kept pulling my hair. I started crying and punched him in the nose (Bipolar do you think ?). If you can believe it, I walked to the Hospital in 4 inch heels. So the derilict tried to grab me and I pushed my stilletto heel through his instep. He was screaming and carrying on, so security threw him out.

LOL, here we are, Dr K knows Dr G, Dr G has helped me immensely and I lived down the street from Dr. G's Hospital .


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Medications for BPD
Please get a second opinion if you have chronic problems with your BPD medication. I changed doctors and got a proper diagnosis from ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.